DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20195293

Hypersensitivity reaction with metformin: a case report

Tushar Vashisht, C. Dinesh M. Naidu, Chhanda Mandal

Abstract


Metformin is a biguanide derivative widely used for treatment of diabetic patients. The most common toxic effects of metformin are gastrointestinal (anorexia, nausea, vomiting, abdominal discomfort and diarrhoea). As with other drugs, allergic reactions can occur with metformin also, but these are very rare. A case of hypersensitivity reaction with metformin was reported in adverse drug monitoring centre. A 59-year-old female, newly diagnosed case of diabetes mellitus II, started on metformin tablet 500 mg twice daily, developed purpuric skin lesions on her arms, legs and back few days after starting the drug. metformin was stopped and patient was put on glimepiride tablet. The lesions slowly started subsiding after stopping metformin.

Keywords


Hypersensitivity reaction, Metformin, Skin lesions

Full Text:

PDF

References


Nolte MS. Pancreatic hormones and antidiabetic drugs. Basic Clin Pharmacol. 2004:693-715.

Powers AC, D’Alessio D. Endocrine pancreas and pharmacotherapy of diabetes mellitus and hypoglycemia. Brunton ll, Chabner BA, Knollmann BC, eds. Goodman and Gilman’s the pharmacological basis of therapeutics. 12th ed. New York; 2002:1237-306.

Czarnowicki T, Ramot Y, Ingber A, Maly A, Horev L. Metformin-Induced Leukocytoclastic Vasculitis. Am J clin Dermatol. 2012;13(1):61-3.

Salem CB, Hmouda H, Slim R, Denguezli M, Belajouza C, Bouraoui K. Rare case of metformin-induced leukocytoclastic vasculitis. Annal Pharma. 2006;40(9):1685-7.

Sheh T, Tsai I. Metformin Vasculitis: A Rare Reaction to a Common Medication. Pro UCLA Health. 2016;20.

Klapholz L, Leitersdorf E, Weinrauch L. Leucocytoclastic vasculitis and pneumonitis induced by metformin. Br Med J. 1986;293:483.

Koca R, Altinyazar HC, Yenidünya S, Tekin NS. Psoriasiform drug eruption associated with metformin hydrochloride: A case report. Dermatol Online J. 2003;9:11.

Wiwanitkit V. Metformin allergy. Indian J Pharmacol. 2011;43(2):216-7.

Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.